Hail, Crook
- When
- August 17, 7:00 PM MST
- Where
- Crook County, 12 mi W of Hulett
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.683, -104.850
3 hail, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 17, 12:31 PM MST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 131 PM MDT THU AUG 17 2006 .DISCUSSION...A FRONTAL BOUNDARY EXTENDS ACROSS SOUTHWESTERN SD AND INTO NORTHEASTERN WYOMING. LARGE DEWPOINT GRADIENT WITH 50 DEWPOINT IN GILLETTE...55 IN RAPID CITY...34 IN CUSTER...46 IN PINE RIDGE AND 60 IN VALENTINE. 18Z SOUNDING SHOWED IMPRESSIVE SHEAR WITH A WEAK CAP STILL OVER THE AREA. CONVECTIVE TEMP WAS 95 AND CURRENTLY 94...SO THINGS SHOULD BE GETTING GOING SOON. SUPERCELLS WITH LARGE HAIL WILL BE THE PRIMARY THREAT. BUT WOULD ALSO EXPECT DAMAGING WINDS...LOCALLY HEAVY RAIN AND POSSIBLY A BRIEF...SHORT LIVED TORNADO. UPPER LEVEL LOW AND TROF CURRENTLY OVER IDAHO WILL PASS THROUGH LATE TONIGHT AND TOMORROW BRINGING DECENT FORCING TO THE AREA. AVAILABLE SURFACE MOISTURE COMBINED WITH LEFT OVER BOUNDARIES CREATED BY STORMS TODAY WILL PRODUCE THUNDERSTORMS THOUGH TOMORROW NIGHT. CURRENT FORECAST IS ON TRACK...SO ONLY MADE MINOR CHANGES. SURFACE LOW DEVELOPING IN NORTHEAST WYOMING AND THE ASSOCIATED FRONTAL BOUNDARY WILL MAKES ITS WAY ACROSS THE AREA THROUGH FRIDAY. PRESSURE GRADIENT WILL STAY FAIRLY STRONG...SO INCREASED WINDS SLIGHTLY FROM PREVIOUS FORECAST. LOWERED TEMPS SLIGHTLY ON SATURDAY WITH THE NOTICEABLY COOLER AIR OVER THE AREA. NOT TOO SURE ABOUT POPS SUNDAY AFTERNOON OVER THE BLACK HILLS...BUT LEFT IN BECAUSE COULD NOT FIND A GOOD REASON TO REMOVE. EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD ACROSS THE ROCKIES NEXT WEEK. GFS IS TRYING TO BRING THROUGH A FEW WAVES BUT HAVE LITTLE CONFIDENCE IN MOISTURE AND PLACEMENT AT THIS TIME. DID ADD IN A SLIGHT CHANCE FOR CENTRAL SOUTH DAKOTA AS THIS SYSTEM HAS BEEN IN A FEW RUNS NOW AND TO COORDINATE WITH SURROUNDING OFFICES. OTHERWISE LEFT THE REST OF THE EXTENDED WARM AND DRY. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED FOR THE REST OF THURSDAY...EXCEPT NEAR TSRA LATER THIS AFTERNOON AND OVERNIGHT. THERE IS A POSSIBILITY OF LOWER CEILINGS ACROSS THE AREA BY 12Z FRIDAY. && UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1119 AM MDT THU AUG 17 2006 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1119 AM MDT (1219 PM CDT) THU AUG 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY ACROSS WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL BEGIN TO DEVELOP OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA BY MID AFTERNOON. SEVERE WEATHER IS EXPECTED WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. SOME THUNDERSTORMS MAY ALSO BE SLOW-MOVING... WHICH WILL INCREASE THE CHANCE FOR LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN UPPER LEVEL DISTURBANCE WILL SWEEP A COLD FRONT ACROSS THE AREA TOMORROW. SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP THROUGHOUT THE DAY. THERE IS A SLIGHT RISK THAT SOME STORMS MAY BECOME SEVERE...PARTICULARLY ACROSS CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 22 N BOX ELDER 44.44N 103.07W
08/17/2006 E1.00 INCH MEADE SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL RAPID CITY 44.08N 103.23W
08/17/2006 E0.75 INCH PENNINGTON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 2 NW RAPID CITY 44.10N 103.26W
08/17/2006 E1.00 INCH PENNINGTON SD PUBLIC
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 7 E REDIG 45.27N 103.41W
08/17/2006 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 11 NE REDIG 45.38N 103.37W
08/17/2006 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
LCZEPYHAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
743 PM MDT THU AUG 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 5 SSE DEADWOOD 44.31N 103.68W
08/17/2006 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
0340 PM HAIL 3 SE STURGIS 44.38N 103.47W
08/17/2006 E1.00 INCH MEADE SD NWS EMPLOYEE
0350 PM HAIL 4 SE STURGIS 44.37N 103.46W
08/17/2006 E1.25 INCH MEADE SD PUBLIC
0354 PM HAIL TILFORD 44.30N 103.43W
08/17/2006 E1.75 INCH MEADE SD PUBLIC
0358 PM HAIL 1 N TILFORD 44.32N 103.44W
08/17/2006 E1.75 INCH MEADE SD TRAINED SPOTTER
0418 PM HAIL 1 N TILFORD 44.32N 103.44W
08/17/2006 E1.75 INCH MEADE SD TRAINED SPOTTER
0420 PM HAIL 5 NNW PIEDMONT 44.30N 103.43W
08/17/2006 E2.00 INCH MEADE SD TRAINED SPOTTER
0435 PM HAIL 22 N BOX ELDER 44.44N 103.07W
08/17/2006 E1.00 INCH MEADE SD PUBLIC
0506 PM HAIL 2 NW RAPID CITY 44.10N 103.26W
08/17/2006 E1.00 INCH PENNINGTON SD PUBLIC
0513 PM HAIL RAPID CITY 44.08N 103.23W
08/17/2006 E0.75 INCH PENNINGTON SD PUBLIC
0700 PM HAIL 7 E REDIG 45.27N 103.41W
08/17/2006 E1.00 INCH HARDING SD TRAINED SPOTTER
0715 PM HAIL 11 NE REDIG 45.38N 103.37W
08/17/2006 E1.00 INCH HARDING SD TRAINED SPOTTER
&&
LCZEPYHAThe Rapid City radar (KUDX), 172 km away, was scanning. The volume nearest the first event began at 01:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530298, 5530299, 5530300, 5530301.